MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW

PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW
Catalog Number LITNGFHT115BER
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 03/08/2024
Type of Reportable Event Death
Event or Problem Description
On (b)( 6) 2024, the patient underwent a bilateral pulmonary thrombectomy procedure using an indigo system flash aspiration catheter (flash catheter), diagnostic catheters (6fr, jr4 and 7fr gpc), a pulmonary wedge catheter (7fr x 110cm swanz-ganz), guidewires (super stiff amplatz, j-wire, and supracore 0.35), and sheaths (5fr x 10cm, 7fr x 10cm, and 16fr dryseal) via the right common femoral vein.During the procedure, the 5fr sheath was exchanged for a 7fr sheath.The femoral venous site was then serially dilated, and the sheath was upsized to a 16fr.Next, the pulmonary wedge catheter was advanced under fluoroscopy into the right pulmonary artery.A right heart catheterization was performed.The pulmonary artery pressure was noted to be 41/13/25 mmhg.Saturations were drawn and the cardiac index was found to be 1.4 l/min with a mixed venous saturation of 40%, which showed significant evidence of right ventricular dysfunction.The pulmonary wedge catheter was exchanged for a 7fr diagnostic catheter, and a guidewire was advanced into the left pulmonary artery.The diagnostic catheter was removed, and the flash catheter was advanced into the left pulmonary artery.Several passes were made with the flash catheter successfully.It was noted that there was resistance advancing into the right pulmonary artery by using multiple guidewires and the jr4 diagnostic catheter.The flash catheter was then able to be advanced into the right pulmonary artery.Multiple passes were made with the flash catheter with minimal results.The physician could not transfuse blood products due to the patient¿s religious status.During withdrawal of the flash catheter, the patient started experiencing agonal breathing and was unresponsive.Cardiopulmonary resuscitation (cpr) and advanced cardiovascular life support (acls) protocols were initiated for pulseless electrical activity (pea) arrest.Epinephrine, sodium bicarbonate, calcium chloride, and magnesium sulfate were given intravenous push (ivp).At this time, the right common femoral arterial access was obtained.The pulmonary wedge catheter was advanced into the right atrium (ra) demonstrating severely increased values with mean ra around 25.The patient began to vomit and was intubated for airway protection.The patient did regain a pulse briefly and a bedside echocardiogram was performed which showed significant right ventricular (rv) dilation with small and hyperdynamic left ventricular (lv) cavity.It was determined that the patient was in significant right heart failure.At this time, an extracorporeal membrane oxygenation (ecmo) consult was completed; however, due to the patient¿s active cancer and religious status, was deemed not a candidate.The patient was initiated on norephinephrine and dobutamine drips.A chest compression device (lucas) was applied; however, the patient never regained cardiac pulsatility.A total of 55 minutes of high-quality cpr and aggressive medical management post-cardiac arrest was performed.The patient still lacked cardiac activity and the decision was made to terminate cpr.The patient expired in the cath lab.Right ventricular failure was determined by the independent medical reviewer (imr) to be an adverse event with a possible relationship to the indigo aspiration system and a possible relationship to the index procedure.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM FLASH ASPIRATION CATHETER
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19697447
Report Number3005168196-2024-00240
Device Sequence Number7239662
Product Code QEW
UDI-Device Identifier00815948024892
UDI-Public00815948024892
Combination Product (Y/N)N
Initial Reporter StateMI
PMA/510(K) Number
K222358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/08/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/27/2026
Device Catalogue NumberLITNGFHT115BER
Device Lot NumberF00007733
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2024
Initial Report FDA Received Date07/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age77 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005